Alert archive / Nebraska / Winter Storm Warnings in 2009

Winter Storm Warning 1, NWS North Platte, NE

January 12, 20094 counties in Nebraska

NWS North Platte, NE issued this winter storm warning at Jan 12, 2009, 11:02 AM CST for 4 counties in Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2009, 11:02 AM CST (17:02 UTC)
Expired
Jan 12, 2009, 3:54 PM CST
In force
5 hr
Issued by
NWS North Platte, NE

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 80 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KLBF 121702
WSWLBF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1102 AM CST MON JAN 12 2009

...HIGH WINDS AND AREAS OF MODERATE SNOW...

.HIGH WIND WARNING HAS BEEN UPGRADED TO A WINTER STORM WARNING AS
THE COMBINATION OF HIGH WINDS AND AREAS OF SNOW ARE REDUCING
VISIBILITIES TO LESS THAN 1 MILE.

NEZ005-006-008-009-122200-
/O.NEW.KLBF.WS.W.0001.090112T1702Z-090112T2200Z/
EASTERN CHERRY-KEYA PAHA-BROWN-ROCK-
INCLUDING THE CITIES OF...VALENTINE...SPRINGVIEW...AINSWORTH...
BASSETT
1102 AM CST MON JAN 12 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 4
PM CST THIS AFTERNOON.

HIGH WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH WILL COMBINE
WITH AREAS OF MODERATE SNOW TO CREATE SNOW AND BLOWING SNOW
CONDITIONS. VISIBILITIES WILL BE REDUCED TO LESS THAN A MILE AT
TIMES...AND NEAR WHITEOUT CONDITIONS IN LOCALIZED AREAS. SNOWFALL
OF 1 TO 2 INCHES IS POSSIBLE. 

.A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS SEVERE
WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. THE
COMBINATION OF SNOW AND HIGH WINDS WILL MAKE TRAVEL DANGEROUS.
ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

$$
1 follow-up statement
000 
WWUS43 KLBF 122154
WSWLBF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CST MON JAN 12 2009

...WINTER STORM WARNING CANCELED...


NEZ005-006-008-009-122300-
/O.CAN.KLBF.WS.W.0001.000000T0000Z-090112T2200Z/
EASTERN CHERRY-KEYA PAHA-BROWN-ROCK-
INCLUDING THE CITIES OF...VALENTINE...SPRINGVIEW...AINSWORTH...
BASSETT
354 PM CST MON JAN 12 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE
WINTER STORM WARNING. 

CONDITIONS HAVE IMPROVED ACROSS THE AREA SO THE WINTER STORM
WARNING HAS BEEN CANCELED.

$$

POWER

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Jan 12, 2:55 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Jan 12, 2:55 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 AM CST MON JAN 12 2009

.DISCUSSION...
FORECAST CHALLENGE IS THE WINDS TODAY. AT 08Z THE SURFACE ANALYSIS
SHOWED A 1008 MB LOW CENTERED OVER SOUTH CENTRAL NORTH DAKOTA
WHILE 3 HOUR PRESSURE CHANGES WERE ON THE ORDER OF 6 TO 9 MBS TO
THE NORTHWEST. SURFACE OBSERVATIONS IN EASTERN MONTANA SHOWED
WINDS 30 TO 36 KNOTS AND GUSTS UP TO 51 KNOTS. THROUGH 12Z THE
SURFACE LOW IS FORECAST TO TRACK SOUTHEAST ACROSS CENTRAL SOUTH
DAKOTA AND INTO WESTERN IOWA BY NOONTIME. MODELS ARE IN GOOD
AGREEMENT WITH THE TRACK THAT WILL GENERATE LITTLE PRECIPITATION
WHILE THE WIND WILL BE THE STORY.

FOR TODAY THE QUESTION IS HOW STRONG THE WINDS WILL BE TO THE
DEGREE THE WIND ADVISORY WILL BE UPGRADE TO A HIGH WIND WARNING
FOR AREAS WEST OF A LINE FROM KEYA PAHA COUNTY SOUTH TO FRONTIER
COUNTY. THE RUC SHOWS WINDS AFTER 15Z AT 35 KNOTS AND WIND GUSTS
TO 50 KNOTS ACROSS THE WEST...WITH BUFKIT DATA SHOWING STEEP LAPSE
RATES AND WINDS AT 40+ KNOTS THAT SHOULD EASILY MIX DOWN. THE WIND
ADVISORY WILL REMAIN IN EFFECT FOR THE FOUR EASTERN NORTH CENTRAL
ZONES BUT WILL NEED TO BE MONITORED IN THE EVENT WINDS ARE
STRONGER THAN INDICATED. TEMPERATURES WILL PEAK EARLY TODAY WITH
THE ARCTIC FRONT MOVING SOUTH INTO NORTHERN NEBRASKA BY 12Z. THE
NORTH MAY SEE UP TO AN INCH OF SNOW ACCUMULATIONS IN AREAS NORTH
OF HIGHWAY 2 WITH TRACE AMOUNTS SOUTH. THE WINDS WILL BEGIN DIMINISH
AFTER 5 PM WITH HIGHLIGHTS TO END AT 8 PM CST.

TONIGHT HIGH PRESSURE WILL BUILD ACROSS FOR A BREAK IN THE CLOUDS
THAT WILL RETURN TUESDAY AS THE NEXT CLIPPER MOVES OUT ON THE
PLAINS. THE TIMING OF THE WARM FRONT RETURNING EAST WILL LIMIT
COLDER AIR BACKING TO THE WEST. THE NEXT ARCTIC FRONT PUSHES SOUTH WEDNESDAY
MORNING WITH THE COLDEST DAY TO BE ON TRACK FOR THURSDAY. THE
COLDER AIR IS SHORT/LIVED WITH THE UPPER RIDGE TO BUILD EAST ON
FRIDAY THAT WILL HELP TO EDGE THE COLDER AIR EAST. THE EVENTUAL
PLACEMENT OF THE SEMI STATIONARY FRONT FRIDAY IN THE EAST WILL
IMPACT TEMPERATURES WITH FEW CHANGES MADE IN THE EXTENDED PERIOD.

&&

.AVIATION...

SURFACE TROUGH HAS PASSED EAST OF KVTN AND KLBF. CLIPPER SYSTEM LOW
CENTER LOCATED IN SCTRL ND. COLD FRONT WILL PASS KVTN SOON AFT 09Z
AND KLBF 11Z.

FOR KVTN...WINDS WILL INCREASE TO 31032G43KT AFT 12Z WITH VFR CIGS
P6SM OVC050. MVFR CIGS EXPECTED BY 18Z IN CAA REGION PERSISTING
UNTIL 13/00Z. WINDS SHOULD SUBSIDE AFT 21Z TO 34022G32KT AND
DECOUPLING QUICKLY AFT 00Z TO 33013KT. SNOW CHCS APPEAR LOW DUE TO
PREVAILING DOWNGLIDE AND DO NOT ANTICIPATE MENTION IN 12Z TAF CYCLE.

FOR KLBF...WINDS WILL INCREASE TO 31033G46KT BY 16Z WITH VFR CIGS
P6SM OVC100. MVFR CIGS ARE POSSIBLE DURING AFTN BUT NOT SUPPORTED BY
MOS GUIDANCE AND MAY REMOVE IN 12Z TAF CYCLE. WINDS SHOULD DECOUPLE
QUICKLY NEAR 00Z WITH WINDS AOB 10KTS AFT 02Z.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FROM 8 AM CST /7 AM MST/
THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR
NEZ004>006-008-009-022>027- 035>038-056>059-069>071-094.

WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR NEZ007-010-028-029.

&&

SHORT TERM/EXTENDED...KECK
AVIATION...ROBERG
Hazardous weather outlook, Jan 12, 3:04 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 AM CST MON JAN 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-131200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 AM CST MON JAN 12 2009 /204 AM MST MON JAN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT TODAY UNTIL 8 PM CST (7 PM MST)
FOR KEYA PAHA...ROCK...LOUP...CUSTER COUNTY AND ALL COUNTIES TO
THE WEST. A WIND ADVISORY IS IN EFFECT UNTIL 8 PM CST FOR
BOYD...HOLT...GARFIELD...AND WHEELER COUNTY.

A STRONG AND FAST MOVING CLIPPER SYSTEM WILL PRODUCE VERY STRONG
WINDS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY. NORTHWEST
WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED. WINDS
WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON. SNOW SHOWERS WITH
REDUCED VISIBILITY IS POSSIBLE ACROSS NORTH CENTRAL NEBRASKA
TODAY. DUE TO THE STRONG WINDS...LOW WIND CHILLS IN THE SINGLE
DIGITS ARE EXPECTED ACROSS THE NORTH CENTRAL TODAY AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG ARCTIC FRONT WILL DIVE INTO THE CENTRAL PLAINS ON
WEDNESDAY...BRINGING VERY COLD AIR INTO WESTERN AND NORTH CENTRAL
NEBRASKA. THE COLDEST TEMPERATURES WILL BE ON THURSDAY AS HIGHS
RANGE FROM AROUND 10 IN NORTH CENTRAL NEBRASKA TO THE 20S IN
SOUTHWEST NEBRASKA. MID JANUARY AFTERNOON HIGHS SHOULD REACH INTO
THE LOW TO MID 30S...WITH LOWS IN THE SINGLE DIGITS. SOME LIGHT
SNOW WILL ALSO BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Jan 12, 8:36 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     NON-TSTM WND GST GORDON                  42.81N 102.20W
01/12/2009  M64 MPH          SHERIDAN           NE   DEPT OF HIGHWAYS

            REPORT FROM NEBRASKA DEPARTMENT OF ROADS.

&&

SJACOBS
Local storm report, Jan 12, 9:13 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     NON-TSTM WND GST RUSHVILLE               42.71N 102.47W
01/12/2009  M66 MPH          SHERIDAN           NE   DEPT OF HIGHWAYS

            REPORT FROM THE NEBRASKA DEPARTMENT OF ROADS.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:46 AM CSTHigh Wind WarningLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 16 more13 hr

Nearby

Winter Storm Warnings in Nebraska, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.